Montana, 2018

Hail in Montana, July 9, 2018

July 9, 2018 · NWS TFX · 1 event in 1 county or zone

Isolated showers and thunderstorms developed via daytime heating of the higher terrain in central and southwest Montana during the afternoon and early evening of July 9th. These storms formed amidst monsoonal moisture, appreciable instability, and moderate to strong vertical wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Isolated showers and thunderstorms developed via daytime heating of the higher terrain in central and southwest Montana during the afternoon and early evening of July 9th. These storms formed amidst monsoonal moisture, appreciable instability, and moderate to strong vertical wind shear. A cluster of storms moving northeastward from the Little Belt Mountains produced quarter-size hail on the plains of southern Judith Basin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 9, 4:45 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 9, 4:45 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 PM MDT Mon Jul 9 2018

Updated Aviation

.SYNOPSIS...

Isolated showers and thunderstorms are expected this evening,
mainly south and east of line from Helena to Great Falls to
Havre. Surface cold front sweeps across the region Tuesday
afternoon bringing windy conditions with scattered showers and
storms, some storms could become strong to severe . Large hail
and damaging winds will be the primary threats Tuesday.

&&

.DISCUSSION...

Tonight through Tuesday evening...Weak disturbance aloft will
combine with a marginally unstable airmass to produce isolated to
scattered showers and thunderstorms late this afternoon through
this evening. Main location for storms will be south and east of a
line from KHLN-KGTF-KHVR. There is a slight chance that one or
two storms this afternoon and evening could become severe. After
midnight, mid-level instability will combine with scant low level
moisture to possibly produce a few showers/storms over north-
central Montana. For Tuesday, an upper level disturbance and
associated surface cold front will sweep eastward through the
region. As these features cross the region they look to encounter
abundant moisture, moderate to strong instability, and strong
vertical wind shear. This should allow for the development of
isolated to scattered thunderstorms, some of which may become
severe. Damaging wind gusts and large hail in excess of quarter-
size should be the main threats from any severe storm. Also,
torrential rainfall and localized flash flooding are possible
Tuesday. At this time, the best window for Tuesday's storms looks
to span from late morning through the early evening. Low
temperatures trend from near normal this morning to above normal
by Tuesday morning, while highs remain above normal. Monday will
likely be the hottest day of the short-term period, with Tuesday
slightly cooler with more cloud cover and frontal passage.

Wednesday through next Sunday...A drier pattern takes hold Wednesday
and Thursday as zonal flow aloft becomes established over MT between
a flattened ridge over much of the western United States and a broad
trough over much of western and central Canada. Within this broad
trough, a strong shortwave disturbance may cross our CWA from
northwest to southeast Friday into Saturday, with the associated
Canadian cold front perhaps sweeping through late Friday and/or
early Saturday. Showers and thunderstorms are possible along and
ahead of this front. Drier weather is then expected to return Sunday
with high pressure aloft building-in from the west. Current forecast
has low and high temperatures trending near normal through the
period. However, if the aforementioned Canadian cold frontal passage
happens, temperatures following the front could be below normal next
weekend.

&&

.AVIATION...
Updated 0000Z.

Scattered showers and thunderstorms will continue to impact KBZN and
KEKS through 01z. VCTS is also possible at KLWT this evening. Quiet
conditions are expected overnight, then a cold front will begin
moving over Montana on Tuesday. This cold front will bring a
significant wind shift, windy conditions, and the potential for
showers and thunderstorms during the afternoon (some of which could
be severe and produce large hail/damaging winds). MLS/Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  64  93  55  81 /  10  10  10   0
CTB  57  84  52  79 /  20  20   0  10
HLN  61  92  55  82 /  20  10   0   0
BZN  58  93  52  81 /  30  40  10   0
WEY  48  83  44  78 /  20  20  20   0
DLN  56  90  49  80 /  30  20   0   0
HVR  64  96  58  83 /  20  30  20  10
LWT  60  93  53  76 /  30  40  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 9, 2:02 PM MST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
302 PM MDT MON JUL 9 2018

MTZ008-015-092145-
Madison MT-Beaverhead MT-
302 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alder, or 16 miles west of Virginia City, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Virginia City, Ennis, Alder, Norris, Mcallister, Jeffers and Laurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4499 11239 4523 11257 4571 11169 4534 11138
TIME...MOT...LOC 2101Z 240DEG 49KT 4521 11225

MLS
Special weather statement, Jul 9, 2:45 PM MST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT MON JUL 9 2018

MTZ015-055-092230-
Madison MT-Gallatin MT-
345 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND NORTHWESTERN
GALLATIN COUNTIES UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Virginia City, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sheridan, Virginia City, Ennis, Alder, Harrison, Pony, Norris,
Mcallister, Jeffers and Laurin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter until these storms pass.

&&

LAT...LON 4506 11225 4524 11244 4532 11243 4585 11160
      4546 11117
TIME...MOT...LOC 2144Z 235DEG 32KT 4535 11201

MLS
Special weather statement, Jul 9, 3:28 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
428 PM MDT MON JUL 9 2018

MTZ015-055-092315-
Madison MT-Gallatin MT-
428 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND NORTHERN
GALLATIN COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Belgrade, or 16 miles west of Bozeman, moving
northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bozeman, Belgrade, Church Hill, Four Corners, Amsterdam and Bozeman
Hot Springs.

LAT...LON 4551 11141 4566 11160 4602 11106 4580 11079
TIME...MOT...LOC 2227Z 236DEG 31KT 4568 11138

MLS
Special weather statement, Jul 9, 6:03 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
703 PM MDT MON JUL 9 2018

MTZ050-054-100145-
Judith Basin MT-Meagher MT-
703 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 745 PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of White Sulphur Springs, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4671 10987 4675 10996 4674 11003 4675 11005
      4671 11021 4672 11027 4655 11028 4650 11040
      4667 11060 4695 11011 4671 10982
TIME...MOT...LOC 0102Z 236DEG 20KT 4664 11036

MLS

The radar

The Great Falls radar (KTFX), 110 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Judith Basin

When
July 9, 6:42 PM MST
Where
Judith Basin County, 9 mi SW of Utica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.878, -110.205

Spotter 9-miles southwest of Utica reported quarter-size hail and strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756658.